Kansas, 2009

Hail in Kansas, June 6, 2009

June 6, 2009 · NWS TOP · 17 events in 6 counties and zones

Supercell thunderstorms developed across Northeast Kansas during the evening hours on June 6th. Numerous reports of large hail were reported with some damage noted due to the large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$9,000
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

Supercell thunderstorms developed across Northeast Kansas during the evening hours on June 6th. Numerous reports of large hail were reported with some damage noted due to the large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Jun 6, 8:32 PM CST, 28 minutes earlier.

Area forecast discussion, Jun 6, 8:32 PM CST, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
932 PM CDT SAT JUN 6 2009

.UPDATE...

UPDATE TO TAFS AS OF 02Z

&&

.DISCUSSION...

SEE PREVIOUS DISCUSSION

&&

.AVIATION...

UPDATED TAF SITES TO REFLECT CURRENT CONVECTIVE TRENDS. CONVECTION
FIRING ALONG RETREATING DRY LINE MOVING NE TOWARD MHK.  LATEST
RUC/NAM INDICATE CONVECTION MOVING OVER TAF SITES AROUND 05Z.
GREATER CONFIDENCE OCCURRING OVER MHK...SO HAVE PLACED TEMPO GROUP
FOR 2 HOUR PERIOD BEGINNING AT 05Z FOR TS. UPDATED TOP/FOE TO
REFELCT VCTS ATTM.

&&

.PREV DISCUSSION... /ISSUED 655 PM CDT SAT JUN 6 2009/

UPDATE...

UPDATED FOR THE 00Z TAFS

DISCUSSION...

SEE PREVIOUS DISCUSSION

AVIATION...

EXPECT CONDITIONS TO REMAIN VFR FOR THE TAF PERIOD. BIGGEST
CHALLENGE OVER THE NEXT 6 TO 12 HOURS IS TIMING AND LOCATION OF
CONVECTION. SLOW MOVING COLD FRONT CURRENTLY SITUATED FROM JUST
SOUTH OF OAX/LNK TO JUST NORTH OF BELOIT AND HYS. NUMEROUS
BOUNDARIES DEPICTED BY 88D ACROSS EASTERN KS AND NEAR TAF SITES.
SOME CU AND PRECIP DEVELOPING ALONG BOUNDARY JUST EAST OF
DDC AND WEST OF CLAY CENTER...BUT CELLS DISSIPATE AS THEY MOVE NE
AWAY FROM SFC LIFT. PLACED VCTS IN MHK TAF THROUGH 04Z TO COVER
POSSIBLE DEVELOPMENT ALONG THIS FEATURE. BOTH NAM/GFS DEVELOP MCS
TONIGHT NEAR NE/KS BORDER. NAM MUCH FURTHER SOUTH INTO NE KS...BUT
HAVE OPTED FOR THE MORE LIKELY GFS. GFS PROGS H5 SHRTWV TO MOVE
INTO SE NE/NE KS AROUND 06Z AND KEEPS FRONTAL BOUNDARY NEARLY
STATIONARY THROUGH 12Z. LATEST RUC AND SPC MESOANALYSIS DO DEPICT
A DEVELOPING SHRTWV OVER NE CO/NW KS ATTM. IN ADDITION...40-50KT
LLJ EXPECTED TO DEVELOP OVERNIGHT IN EASTERN KANSAS WITH NOSE
AROUND TAF SITES WHICH SHOULD HELP SUSTAIN ANY CONVECTION THAT
DOES DEVELOP. BIGGEST OBSTACLE WILL BE CAPPING INVERSION TO 700MB.
THEREFORE...COVERAGE REMAINS THE QUESTION AND HAVE PLACED CB IN
TAFS BEGINNING AT 05Z. LATER SHIFTS WILL HAVE TO LOOK AT THIS
FURTHER.

BYRNE

PREV DISCUSSION... /ISSUED 341 PM CDT SAT JUN 6 2009/

DISCUSSION...

TONIGHT AND SUNDAY...
MAIN CHALLENGES FOR THIS PERIOD ARE TIMING AND LOCATION OF
THUNDERSTORMS. WATER VAPOR LOOP AT MID AFTERNOON SHOWING THE MOST
RECOGNIZABLE SHORTWAVE FEATURE ALL THE WAY BACK OVER WESTERN
ARIZONA.  WITHOUT MUCH IN THE WAY OF UPPER SUPPORT...AND SIGNIFICANT
CAP IN THE WARM SECTOR...FRONTAL BOUNDARY APPROACHING NC KS FROM THE
NW WILL NEED TO SET OFF THUNDERSTORMS THIS AFTERNOON/EVENING.
MOISTURE CONVERGENCE NOT EXTREMELY STRONG IN THAT AREA AS WINDS
SOMEWHAT GRADUALLY SHIFT FROM SSW TO W...AND THEN NW BEHIND BOUNDARY
SEEN AS FINE LINE ON KUEX RADAR.  HOWEVER...CIN IS WEAKENING AHEAD
OF BOUNDARY SO INITIATION SEEMS LIKELY BY/NEAR 00Z.  WHILE DEEP
LAYER SHEAR SUFFICIENT FOR SUPERCELLS...0-1 KM SHEAR NOT VERY
IMPRESSIVE THIS AFTERNOON AND LCL HEIGHTS IN INITIATION REGION WILL
BE HIGH.  THUS...HAIL WOULD SEEM TO BE THE BIGGEST INITIAL THREAT.
LOW-LEVEL SHEAR INCREASES DURING THE EVENING WITH DEVELOPMENT OF LOW
LEVEL JET...BUT FORECAST SOUNDINGS ALSO QUICKLY DEVELOP CONSIDERABLE
CINH...ARGUING FOR A ONLY A SHORT WINDOW OF POTENTIAL FOR SURFACE
BASED CONVECTION COINCIDING WITH STRONGER LOW-LEVEL SHEAR.  SO WHILE
A TORNADO OR TWO ARE POSSIBLE MAINLY ACROSS NORTHERN TIER OF
COUNTIES...HAIL AND WINDS SHOULD BE THE MAIN HAZARD.  CONVECTION
SHOULD ORGANIZE INTO AN MCS LATER THIS EVENING AND MOVE EWD.
GREATEST CHANCES FOR RAIN WILL BE ALONG AND NORTH OF I70...BUT HAVE
ADDED LOW CHANCES ALL THE WAY DOWN TO I35.

CONVECTION SHOULD MOVE OUT RATHER QUICKLY IN THE MORNING...WITH
CAPPING ONCE AGAIN SETTING UP TO THE EAST OF THE MAIN SURFACE
BOUNDARY.  MAIN CONVECTIVE THREAT WILL LIKELY ONCE AGAIN BE VERY
LATE AFTERNOON/EVENING WITH BEST CHANCES FAR NORTHERN KS NEARER
UPPER SUPPORT.  TEMPERATURES FORECAST FOR SUNDAY A BIT TRICKY AS
WELL AS LOCATION OF FRONT DURING AFTERNOON WILL BE THE BIG PLAYER.
NAM HAS FRONT FARTHER EAST WITH HIGHS ONLY IN THE 70S FOR
CNK...WHILE GFS HANGS FRONT BACK A LITTLE AND HAS HIGHS IN THE MID
80S.  HAVE GONE WITH SOMETHING OF A COMPROMISE FOR SUNDAYS TEMPS
OVER NC KS.

MON/TUES...FRONT CONTINUES TO PUSH THROUGH THE CWA ON SUNDAY EVENING
AND OVERNIGHT. AT 0Z...NAM DEPICTS FRONT NEAR MHK WITH A BULLSEYE
OF HIGH CAPE OVER NE KS. DO NOT EXPECT DEWPOINTS TO BE IN THE 70S
BUT RATHER THE 60S...SO THINK CAPES WILL BE MORE LIKE 2-3K J/KG.
THERE IS STILL SOME CONVECTIVE INHIBITION OVER OUR AREA...AND
BETTER LIFT AND UPPER SUPPORT ARE FARTHER NORTH. STRENGTH OF THE
STORMS IN THE NORTH ALSO DEPENDENT ON EFFECT OF PREVIOUS
CONVECTION. THINK MORE LIKELY SCENARIO IS STORMS FIRING ALONG THE
FRONT TO OUR NE AND BACKBUILDING ALONG THE BOUNDARY INTO THE AREA.
35-40KTS OF SHEAR WOULD BE SUPPORTIVE OF UPDRAFTS AND POTENTIAL
FOR WIND AND HAIL THREAT. FRONT PROGRESSES THROUGH THE AREA BY 12Z
MONDAY. A REPRIEVE MONDAY WITH DRY CONDITIONS AND COOLER HIGHS IN
THE 70S MUCH OF THE AREA. HIGH PRESSURE AND FRONT THAT SLID INTO
OUR AREA ON MONDAY BECOMES THE FOCAL POINT FOR PRECIP ACROSS
EASTERN KS/WRN MO ON TUESDAY.

WED-SAT...STRENGTHENING SW FLOW OVER THE SOUTHWEST INTO THE
CENTRAL PLAINS STRENGTHENS LOW PRESSURE OVER OK TUES NIGHT. THIS
PLUS THE LLJ BRING CONVERGENCE TO EASTERN KS AND ANOTHER ROUND OF
PRECIP. MEANWHILE A SHORTWAVE TROF SLIDES ACROSS THE NORTHERN
STATES AND PUSHES ANOTHER FRONTAL BOUNDARY SOUTHWARD INTO NEBRASKA
AND KANSAS WED AFTERNOON AND EVENING...CONTINUING CHANCES FOR RAIN
ALONG AND BEHIND THE FRONTAL ZONE. COULD SEE A BRIEF REPRIEVE ON
THURS ESPECIALLY IF OUTFLOW FROM PREVIOUS CONVECTION CAN AID IN
KEEPING THE FRONT FARTHER SOUTH. WILL KEEP A SLIGHT CHANCE ACROSS
THE SOUTH AS AN UNCERTAINTY. WILL CONTINUE THIS PATTERN INTO
FRIDAY AND SATURDAY AS UPPER FLOW BECOMES VERY ZONAL OVER THE CTRL
US. COULD GET A BOOST TOWARD HIGHER POPS ON SATURDAY IF TRACK OF
SHORTWAVE ACROSS SOUTHERN CANADA CAN STRENGTHEN THE BOUNDARY OVER
OUR AREA...BUT TOO FAR OUT TO BE OVERLY SPECIFIC.

AVIATION...

SOUTHERLY WINDS HAVE PICKED UP THIS MORNING AS A 40 TO 45KT 925MB
LLJ DEVELOPS ACROSS THE TAF SITES. THERE MAY BE SOME MODERATE LOW-
LEVEL WIND SHEAR ACROSS THE TAF SITES THIS MORNING BUT WITH WINDS
ABOVE 12 KTS...ALL SITE SHOULD REMAIN BELOW LLWS CRITERIA.
SOUTHERLY SFC WINDS WILL INCREASE TO 17 TO 22 KTS WITH GUSTS
AROUND 30 KTS AFTER 14Z AND WILL CONTINUE THROUGH THE AFTERNOON
HOURS. ISOLATED THUNDERSTORMS THAT DEVELOP ACROSS NORTH CENTRAL
KANSAS MAY DEVELOP INTO A MCS AND MOVE ACROSS EXTREME NORTHEAST
KANSAS. THE KMHK TAF SITE MAY BE ON THE SOUTHERN END OF ANY COMPLEX
OF THUNDERSTORMS...THEREFORE I PLACED IN A CB MENTION AFTER 02Z
FOR KMHK.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&

BYRNE
Hazardous weather outlook, Jun 6, 8:32 PM CST, 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
932 PM CDT SAT JUN 6 2009

KSZ008>012-020>024-026-034>040-054>056-058-059-071130-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
932 PM CDT SAT JUN 6 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL MOVE ACROSS THE OUTLOOK AREA TONIGHT. A
FEW OF THE STORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING
WINDS THE MAIN HAZARDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE POSSIBLE AGAIN SUNDAY AND SUNDAY NIGHT ACROSS
MOST OF THE AREA WITH THE BETTER CHANCES LATE SUNDAY AFTERNOON AND
NIGHT TO THE NORTH OF INTERSTATE 35. LARGE HAIL AND STRONG WINDS WILL
BE THE MAIN SEVERE WEATHER HAZARD.

AN UNSETTLED WEATHER PATTERN WILL SUPPORT THE POSSIBILITY OF
MORE THUNDERSTORMS TUESDAY THROUGH THE END OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED LATE TODAY INTO TONIGHT TO THE NORTH AND
WEST OF THE KANSAS TURNPIKE.

The radar

The Grand Island radar (KUEX), 127 km away, was scanning. The volume nearest the first event began at 03:02 UTC.

Open the radar archive at this moment

Event by event

17 hail. Local standard time, as filed.

Hail, Cloud

When
June 6, 9:00 PM CST
Where
Cloud County, 7.76 mi ESE of Glasco
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.320, -97.720

Quarter size hail was reported by a trained spotter.

Hail, Cloud

When
June 6, 9:03 PM CST
Where
Cloud County, 2.81 mi S of Macyville
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
39.440, -97.830

Quarter size hail was reported by law enforcement.

Hail, Clay

When
June 6, 9:18 PM CST
Where
Clay County, 5.63 mi S of Clay Center Arpt
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
39.300, -97.190

Trained spotter reported quarter to half dollar size hail.

Hail, Cloud

When
June 6, 9:20 PM CST
Where
Cloud County, 2.62 mi SW of Jamestown
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.570, -97.900

Golf ball size hail was reported by a spotter.

Hail, Cloud

When
June 6, 9:28 PM CST
Where
Cloud County, 0.69 mi S of Clyde
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.590, -97.400

Golf Ball size hail was reported by a trained spotter.

Hail, Cloud

When
June 6, 9:28 PM CST
Where
Cloud County, 1.27 mi ENE of St Joseph
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.530, -97.400

Golf ball size hail was reported by a spotter.

Hail, Republic

When
June 6, 9:28 PM CST
Where
Republic County, 0.87 mi SW of Norway
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
39.690, -97.790

Law enforcement reported golf ball size hail.

Hail, Republic

When
June 6, 9:28 PM CST
Where
Republic County, 0.53 mi E of Norway
Measured
2.75 in hail
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
39.700, -97.770

Republic County sheriff reported baseball size hail with damage to cars noted. The damage estimate is approximate for this report.

Hail, Republic

When
June 6, 9:40 PM CST
Where
Republic County, Belleville
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
39.820, -97.630

Republic County sheriff reported golf ball size hail.

Hail, Riley

When
June 6, 9:52 PM CST
Where
Riley County, 0.53 mi E of Randolph
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
39.430, -96.760

Riley County Emergency Manager reported quarter size hail.

Hail, Republic

When
June 6, 9:55 PM CST
Where
Republic County, 0.87 mi SW of New Tabor
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.910, -97.540

Spotters reported golf ball size hail with no damage noted.

Hail, Republic

When
June 6, 9:55 PM CST
Where
Republic County, Belleville Arpt
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
39.820, -97.650

Republic County sheriff reported golf ball size hail.

Hail, Marshall

When
June 6, 9:57 PM CST
Where
Marshall County, 0.69 mi S of Marysville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.840, -96.650

A trained spotter reported quarter size hail with no damage.

Hail, Marshall

When
June 6, 9:58 PM CST
Where
Marshall County, 1.74 mi ENE of Schroyer
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.780, -96.650

Nickel size hail was reported by a trained spotter in Marshall County.

Hail, Marshall

When
June 6, 10:00 PM CST
Where
Marshall County, 1.74 mi WNW of Waterville
Measured
1 in hail
Property damage
$4,000
Reported by
Trained Spotter
Coordinates
39.710, -96.780

A trained spotter reported that quarter sized hail broke several windows out of a nearby home. The hail was wind driven as reported by the spotter.

Hail, Marshall

When
June 6, 10:15 PM CST
Where
Marshall County, 0.69 mi S of Marysville
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.840, -96.650

A delayed report from a spotter of golf ball size hail was received.

Hail, Shawnee

When
June 6, 11:19 PM CST
Where
Shawnee County, 0.87 mi SW of Topeka
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.040, -95.690

A trained spotter reported nickel size hail in Topeka.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2009Every state in 2009This day in weather historyWarnings in Kansas, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 177383, 177384, 177385, 177386, 177387, 177388, 177389, 177390, 177391, 177392, 177393, 177394, 177395, 177396, 177397, 177398, 177399.